Naproxen is a popular and effective over-the-counter medication available to treat pain and inflammation in people. For pets, naproxen can easily exceed toxic levels. The most common cause of naproxen toxicity is a well-meaning owner trying to alleviate pain in his pet who gives the medication without knowing the toxic dose.
The initial toxic effect is bleeding stomach ulcers. In addition to ulcers, increasing doses of naproxen eventually leads to kidney failure and, if left untreated, can be fatal.
What to Watch For
Diagnosis of naproxen toxicity is generally based on physical exam findings and a history of access or exposure to naproxen.
Blood tests are done to determine the overall health of the pet. If naproxen was ingested, blood tests may reveal anemia from a bleeding ulcer or kidney damage.
After one or two days of treatment, repeat blood work may be done to evaluate kidney function after treatment.
Home Care and Prevention
There is no home care for naproxen toxicity. Veterinary care is strongly suggested to treat kidney failure and bleeding stomach ulcers.
While recovering from naproxen toxicity, feeding a bland diet for one or two days is encouraged. Gradually return to a normal diet. Watch for not eating, vomiting or continued black tarry stools.
The best preventative care is to give your pet medications only if directed by your veterinarian. Medications that may be safe for people can be fatal to pets. Also, make sure that all medications are kept out of the reach of inquisitive pets. Keeping medicine safely stored away can prevent many tragedies.